User uShare Login | Register
Login
Register

Along with posting photos, videos, and stories, your uShare account lets you post Classified Ads, recipes on What's For Dinner, and Announcements.


63° View Weather Current Conditions Sioux Falls Change Location
Set Weather Options

RADAR LOCATION

TEMPERATURE LOCATION

Share your Photos, Videos, and Stories on uShare! Click here to get started.

KELOLAND.com | Sioux Falls News & Weather, South Dakota News & Weather, Minnesota and Iowa News

[0] My Saved Articles
Find local businesses
on the KELO Pages!

 

Pain Pill Use

August 20, 2007, 5:26 PM by Jaine Andrews

Pain Pill Use
Americans are apparently living a life of pain and popping pills at an alarming rate to cope with it. And there's a new warning for nursing mothers. 

First, the dramatic rise in our use of painkillers. According to statistics from the Drug Enforcement Administration, the amount of five major painkillers sold at pharmacies has nearly doubled--up more than 90-percent-- since 1997. All tolled that adds up to more than 200-thousand pounds of codeine, morphine, oxycodone, hydrocodone and demerol that was purchased during 2005. That's enough to give more than 300 milligrams of painkillers to every man, woman and child in the United States. 

According to the numbers, oxycodone, the chemical used in oxycontin is responsible for most of the increase. Use of oxycodone has jumped nearly six-fold since 1997. South Dakota's rate jumped a whopping 844 percent during the same time period. 

So what's behind the increase? According to doctors, the population is getting older and as age increases, so does the demand for pain medications. In addition, drug makers have conducted unprecedented marketing campaigns which have more people demanding a higher level of pain relief. 

Meanwhile, it's hydrocodone, or codeine, that's causing concern for nursing mothers. The Food and Drug Administration is concerned that nursing infants may be at an increased risk for a morphine overdose if their mothers are taking codeine while breastfeeding and are what is being referred to as "ultra-rapid metabolizers" of the drug. Codeine is sometimes used to treat episiotomy pain and once metabolized, is converted to morphine in the body. As a result, the FDA is now warning nursing mothers is not to take codeine or to take the lowest dose possible while breastfeeding their babies. 

The warning comes after a report that a 13-day old infant died as a result of a morphine overdose after nursing while his mother was taking codeine. Codeine is generally considered the safest pain reliever for nursing women and their babies.

Previous Story

Next Story




Sponsored

 


You may also like

Deadly Crash On I-29

7/3/2015 6:38 PM

A Brookings man is dead following a two-vehicle crash on I-29 Friday afternoon, just south of Baltic.

Full Story
Spearfish Woman Dies In Rollover Crash

7/5/2015 12:25 PM

A Spearfish woman was killed Saturday in a single-vehicle rollover crash outside of town.

Full Story
Bear Shatters Glass Wall At Minnesota Zoo

7/6/2015 2:50 PM

A grizzly bear at the Minnesota Zoo repeatedly slammed a 50-pound rock into the glass wall of its enclosure, cracking the thick pane separating the be...

Full Story
Arlington Woman Dies Before Crashing Vehicle

7/4/2015 2:36 PM

An Arlington woman has died following a crash Friday night, but authorities say her death was not a result of the accident itself.

Full Story
Firefighter Suspended For Flying Confederate Flag In Parade

7/5/2015 4:34 PM

A Minnesota volunteer firefighter says he's been suspended for flying a confederate flag from an engine during a holiday parade, and that he expec...

Full Story


Events